Iowa, 2003

Hail and Damaging Winds in Iowa, April 30, 2003

April 30, 2003 · NWS DVN · 8 events in 4 counties and zones

The first two of what would be three rounds of severe weather occurred in the pre-dawn and late morning to early afternoon hours. A strong low level jet developed thunderstorms north of a warm front that was located across Southern Iowa and Central Illinois.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

The first two of what would be three rounds of severe weather occurred in the pre-dawn and late morning to early afternoon hours. A strong low level jet developed thunderstorms north of a warm front that was located across Southern Iowa and Central Illinois. Due to low freezing levels aloft north of the warm front, storms were prolific hail producers with numerous reports of pea to just under three quarter inch size hail amounts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 30, 12:56 AM CST, 2 hours 49 minutes earlier.

Area forecast discussion, Apr 30, 12:56 AM CST, 2 hours 49 minutes before
AREA FORECAST DISCUSSION...CORRECTED FOR DATE/TIME
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
156 AM CDT WED APR 30 2003

.OVERVIEW...LARGE MCS NOW WELL UNDERWAY SETTING UP ALONG 850 MB FRONT AT
06Z EXTENDING FROM NEAR QUAD CITIES ALL WAY BACK INTO COLORADO. SYSTEM
APPEARS TO HAVE REACHED MATURITY BUT SFC AND PROFILERS SUPPORT DYNAMIC
FORCING OVERNIGHT INTO MORNING WITH 60-70 KT LOW LEVEL JET AND NICE
PRESSURE FALL TRENDS.  SLOW MOVEMENT OF LINE SUPPORTS HEAVY RAIN CONCERN
WITH ONLY LIMITED HAIL THREAT REPORTED PAST SEVERAL HOURS.  UPPER AIR
ANALYSIS SHOWS DECENT DIFFLUENCE ALOFT AND SEVERAL SHORT WAVES UPSTREAM
TO AID CONVECTION. SURFACE FRONT SHOWS ONLY LIMITED SIGNS OF MOVING
NORTH.

...POPS AND HEAVY RAIN POTENTIAL MAIN CONCERN WITH LATE DAY SEVERE
THREAT LATE WEDNESDAY ALSO NEAR TERM ISSUE WITH SURFACE LOW...

.DIAGNOSIS AND DAYS 1-3...INTENSE CONVECTION ALONG 850 FRONT WILL
USE BLEND OF ETA 850 HEIGHTS AND UKMET AS THEY MATCH UP BEST AT 06Z.
THUS...MODERATE TO HEAVY RAINS EXPECTED WITH RISK OF CONTINUANCE
WELL INTO DAY AS WARM FRONT STRUGGLES TO PUSH NEAR HIGHWAY 34 BY
EARLY AFTERNOON.  WILL MONITOR CONVECTION NEXT COUPLE HOURS TO ADJUST
POPS AS ALL MODELS AS NORMAL NOT HANDLING DEVELOPING COLD POOL AND
THUS TOO FAR NORTH OF HEAVIER CONVECTION.  EXTENT OF CONVECTION
SUGGEST SOME AREAS TO RECEIVE WELL OVER AN INCH WITH ISOLATED AMOUNTS
OF 3 PLUS INCHES POSSIBLE...MAINLY NORTH OF HIGHWAY 34 BY MID DAY
TODAY.  FORTUNATELY...GROUND SHOULD BE ABLE TO HANDLE THIS.   COMPLEX
INTERACTION OF WARM FRONT WILL PRODUCE STRONG TEMP GRADIENT ACROSS
FORECAST AREA WITH NEAR 60 ALONG HIGHWAY 20 AND PUSHING 80 DEGREES
ALONG MISSOURI BORDER. CONVECTIVE TEMPERATURE APPEARS TO BE AROUND
78F AND THUS AGREE WITH ETA ON GOOD RE-IGNITION MID PM BUT LOCATION
NW OF WHERE QPF FIELDS OR ALONG ACTUAL FRONT AND UPPER LEVEL FORCING.
WILL KEEP SEVERE WORDING AS LOW WBZ OF 9000 AGL AND DECENT CAPES OF
NEAR 2000 SUGGEST SOME LARGE HAIL POTENTIAL UP TO NEAR GOLFBALLS.
THIS ALSO SUPPORTED BY HAIL REPORT PAST 24 HOURS IN UPSTREAM SIMILAR
ENVIRONMENT.  BLEP TECHNIQUE SHOWS LIMITED SCL SHEAR AND ONLY
MODERATE SCL (SUB-CLOUD LAYER) BUOYANCY PM TODAY IN WARM SECTOR WITH
STRAIGHT LINE WINDS POTENTIAL OF ONLY 50 KNOTS BASED ON T/TD OF
77/62.  THESE CALCULATED VALUES ARE IN LINE WITH LIMITED WIND REPORTS
YESTERDAY THAT DID OCCUR IN SIMILAR ENVIRONMENTS...ONLY 4 IN CONUS
WITH 2 HAVING SIMILAR TEMP AND DEWPOINT VALUES.  DECENT SHEAR SCL FOR
ROTATION OF STORMS AND POSSIBLY ISOLATED TORNADOES BUT MAX ROTATIONAL
VALUES SUGGEST FAIRLY WEAK INTENSITY...DUE AGAIN TO LIMITED SHEAR
AND BUOYANCY IN SCL.  HOWEVER...IF CAN GET ENOUGH HEATING FOR T/TD OF
84/62 IN MOIST INFLOW AREA...THIS WOULD ALLOW FOR 64 KNOT STRAIGHT
LINE WINDS AND ROTATIONAL WINDS OF UP TO  70 KNOTS.  STILL NOT THAT
IMPRESSIVE BUT MORE SIGNIFICANT NONETHELESS.

BOTTOM LINE...UPCOMING ENVIRONMENT FOR TODAY RIGHT NOW APPEARS NOT
THAT FAVORABLE FOR LARGE SCALE HIGH WIND EVENT   COULD SEE SOME
MODERATELY SIZED LARGE HAIL IN STRONGEST STORMS...BUT HEAVY RAINS
MAIN CONCERN.

WILL KEEP HEAVY RAIN WORDING INTO EVENING WITH PW OF 1.4. KEEP
CHANCE POPS INTO THURSDAY WITH UPPER LOW.

EXTENDED (SAT-TUE)...QUIET WX TIL MID DAY SUNDAY...THEN ANOTHER
DECENT PRECIPITATION EVENT LOOKS ON TAP FOR LATE SUNDAY INTO MONDAY.
ALL INDICATIONS SUGGEST A DEVELOPING SOUTHERN PLAINS LOW PRESSURE
SYSTEM TO MOVE NEAR TO SOUTH OF QUAD CITIES BY MONDAY NIGHT.  WILL
LET LATER SHIFT LOOK CLOSER.

DVN...
IA...NONE.
IL...NONE.
MO...NONE.

NICHOLS
Hazardous weather outlook, Apr 29, 4:20 AM CST, 23 hours 25 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-301000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
520 AM CDT TUE APR 29 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA...
NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A DEVELOPING LOW PRESSURE SYSTEM IN THE PLAINS WILL MOVE SLOWLY EAST
TODAY.  AN AREA OF RAIN AHEAD OF THE SYSTEM...WITH POSSIBLY SOME
EMBEDDED THUNDERSTORMS ALONG AND SOUTH OF I-80 WILL MOVE ACROSS THE
REGION LATE TODAY AND ESPECIALLY TONIGHT. BESIDES MODERATE TO LOCALLY
HEAVY RAIN AMOUNTS...FAIRLY LOW FREEZING LEVELS MAY ALLOW FOR ANY
STORMS TONIGHT TO PRODUCE PEA SIZED HAIL.  THE MOST LIKELY AREA FOR
ANY HAIL WOULD BE ALONG AND SOUTH OF THE HIGHWAY 34 CORRIDOR.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE VIGOROUS STORM SYSTEM IN THE PLAINS WILL MOVE ACROSS THE AREA
WEDNESDAY BRINGING PERIODS OF SHOWERS AND THUNDERSTORMS.  A
SIGNIFICANT RISK OF LARGE HAIL CAN BE EXPECTED LATE WEDNESDAY IN
THE STRONGER STORMS FOR THE ENTIRE AREA...WITH DAMAGING WINDS AND
ISOLATED TORNADOES POSSIBLE IN THE WARM SECTOR...MAINLY SOUTH OF I-
80.  IN ADDITION...THE SLOW MOVEMENT OF THE LOW PRESSURE SYSTEM AND
THE ASSOCIATED WARM AND COLD FRONTS WILL BE FAVORABLE FOR EXTENDED
PERIODS OF SHOWERS AND STORMS...PRODUCING WIDESPREAD TOTAL STORM RAIN
AMOUNTS OF AN INCH OR MORE...WITH AREAS IN EXCESS OF 2 INCHES BY
THURSDAY MORNING. THE HEAVIEST RAIN AMOUNTS MAY CAUSE SOME MINOR
FLOODING IN LOW LYING AREAS.

EMERGENCY MANAGERS AND SPOTTERS SHOULD LISTEN TO LATER STATEMENTS
REGARDING THE POTENTIAL FOR STORM DEVELOPMENT ON WEDNESDAY AFTERNOON
AND EVENING.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IS POSSIBLE WEDNESDAY...ESPECIALLY SOUTH OF
I-80.

&&

UPCOMING SPOTTER TRAINING CLASSES:

April 28, 2003:  Training - Keosauqua, IA - 7 pm

Severe weather and tornado spotter training will be conducted in
Keosauqua, Iowa (Van Buren County) at the Roberts Center at 7 pm.
This is a free 2 hour class. For additional information, contact Don
Pool at vbcoeng@netins.net

April 29, 2003:  Training - Keokuk, IA - 630 pm

Severe weather and tornado spotter training will  be conducted in
Keokuk, IA (Lee County) at the Holiday Inn Express at 630 pm.  This
will be a free 2 hour class.  For additional information, contact
Steve Cirinna at 319-372-4124.

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
http://www.crh.noaa.gov/dvn

NICHOLS

In the hours before

Local storm report, Apr 30, 3:41 AM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
341 AM CST WED APR 30 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0330 AM    SILVIS                    IL   1 INCH HAIL
04/30/03   ROCK ISLAND                    REPORTED BY MEDIA.

0336 AM    CARBON CLIFF              IL   .25 INCH HAIL
04/30/03   ROCK ISLAND                    PEA SIZE HAIL COVERING
                                          THE GROUND. REPORTED BY
                                          STORM SPOTTER.

The radar

The Quad Cities radar (KDVN), 117 km away, was scanning. The volume nearest the first event began at 09:45 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 thunderstorm wind, 2 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Benton

When
April 30, 3:45 AM CST
Where
Benton County, 4 mi SW of Atkins
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
41.950, -91.917

Poles down

Thunderstorm Wind, Linn

When
April 30, 9:00 AM CST to 9:10 AM CST
Where
Linn County, Cedar Rapids
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
42.000, -91.650

Semi trucks over on I380 & IA 201

Hail, Scott

When
April 30, 11:57 AM CST to 12:02 PM CST
Where
Scott County, Maysville
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.650, -90.733

Hail, Scott

When
April 30, 12:28 PM CST
Where
Scott County, Buffalo
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.450, -90.733

Hail, Lee

When
April 30, 12:40 PM CST
Where
Lee County, Keokuk
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.400, -91.383

Hail, Lee

When
April 30, 12:40 PM CST to 12:45 PM CST
Where
Lee County, Keokuk
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.400, -91.383

Heavy Rain, Benton

When
April 30, 12:50 PM CST
Where
Benton County, Atkins
Measured
2
Reported by
EMERGENCY MANAGER
Coordinates
42.080, -92.066 (the zone’s center; the record gives no point)

Fields and ditches full

Heavy Rain, Benton

When
April 30, 12:50 PM CST
Where
Benton County, Luzerne
Measured
2
Reported by
EMERGENCY MANAGER
Coordinates
42.080, -92.066 (the zone’s center; the record gives no point)

Water over County E66 in spots

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2003Every state in 2003This day in weather historyWarnings in Iowa, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5353430, 5353431, 5353432, 5353433, 5353434, 5353435, 5353436, 5353437.